Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 6, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 7, 2020, 9:31 PM EDT for Schoolcraft County, Michigan. It took effect at Aug 8, 2020, 8:00 AM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2020, 9:31 PM EDT (01:31 UTC)
- In effect from
- Aug 8, 2020, 8:00 AM EDT
- Expired
- Aug 9, 2020, 8:00 AM EDT
- In force
- 24 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.5 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347 WHUS43 KMQT 080131 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 931 PM EDT Fri Aug 7 2020 MIZ014-081945- /O.NEW.KMQT.BH.S.0006.200808T1200Z-200809T1200Z/ Southern Schoolcraft- 931 PM EDT Fri Aug 7 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SUNDAY MORNING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...From 8 AM EDT Saturday through Sunday morning. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JSS
1 follow-up statement
350 WHUS43 KMQT 080752 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 352 AM EDT Sat Aug 8 2020 MIZ014-090200- /O.CON.KMQT.BH.S.0006.200808T1200Z-200809T1200Z/ Southern Schoolcraft- 352 AM EDT Sat Aug 8 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SUNDAY MORNING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...From 8 AM EDT this morning through Sunday morning. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 7:39 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 7, 7:39 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Marquette MI 739 PM EDT Fri Aug 7 2020 .SHORT TERM...(This evening through Saturday) Issued at 336 PM EDT FRI AUG 7 2020 The large-scale upper-level pattern is characterized by generally weak zonal flow across the CONUS and short wave ridging extending northeastward from the Mississippi Valley to Lake Superior. Beneath that ridge, 850 mb temps have risen to about 13-14 C per SPC mesoanalysis - good enough for temps in the 80s across the board given mostly sunny skies and deep mixing. The downslope areas around Marquette are especially warm today thanks to the stiff southerly flow; temps right now are anywhere from 83-85 in town and are likely similarly warm in other downslope areas without the observations to show it. The primary weather-maker this short-term period is actually still back in North Dakota, just now crossing into western Minnesota. A small but strong short wave is noted in water vapor satellite as well as in SPC mesoanalysis. Lift from dCVA out ahead of this wave has allowed thunderstorms to form, although they remain elevated in an environment characterized by 1000-2000 J/kg MUCAPE but still around 50 J/kg of MLCIN. As daytime heating continues and the lingering capping erodes, CAMs show robust thunderstorm development in northern Minnesota this evening with the cluster quickly growing upscale into a classic MCV. As a 30-knot LLJ moves in from the west tonight, theta-e advection on the nose of that LLJ should allow this complex to be maintained across Lake Superior. Following the 300 mb flow, one would expect the commahead of the MCV to pass across western and then northern Lake Superior, which is exactly what nearly all of the CAMs show happening. The 12z NAM took a step back from its numerous previous runs in showing less of a tight isallobaric gradient over the lake, but it appears to be an outlier from most if not all of the other models. So for winds, hedged hard towards a blend of the GFS and RGEM, especially over the lake. This MCV and the aforementioned LLj will keep winds fairly breezy through the night at around 10-15 mph on land (and of course higher on the water). As the commahead of the MCV passes by to our north, most models push a weakening band of elevated thunderstorms through the UP from west to east late tonight through tomorrow morning. Models show anywhere from 500-1500 J/kg of MUCAPE for parcels lifted from about 900-800 mb and 1-6 km bulk shear vectors around 20-25 kts. This combination points to sub-severe storms although some isolated small hail can't completely be ruled out. The primary threat with these storms is heavy rain, given warm cloud depths upwards of 12 kft and PWATs of 1.5-1.75", locally higher. But the storms should be moving through quickly enough to prevent much if any of a flash flood risk. Once these storms clear, models show low-level saturation persisting into much of the afternoon. This cloud cover will keeps temps down somewhat despite temps aloft warmer than today. Blended the median of all guidance with the CONSShort and CONSRaw to arrive at highs in the upper 70s to around 80. But with dew points well into the mid or even upper 60s, it will feel much more uncomfortable tomorrow than today. .LONG TERM...(Saturday night through Friday) Issued at 347 PM EDT FRI AUG 7 2020 Upper air pattern will consist of a broad 500 mb ridge across the southern half of the U.S. with the westerlies across the northern half with troughing in the northern Rockies and northern plains 00z Sun. The trough moves to the east slowly and into the upper Great Lakes Sun night into Mon. There will be episodes of thunderstorms this forecast period with brief dry periods as well and tried to put that in the forecast. Did not make too many changes to the going forecast. In the extended, the GFS and ECMWF show a broad 500 mb ridge across the southern half of the U.S. with a broad trough across the northern half 12z Tue. A sfc boundary will be across the corn belt 12z Tue. Upper pattern will change little 12z Wed and then ridging will build northward into the upper Great Lakes 12z Thu into 12z Fri. The sfc boundary tries to head slowly north with time, but stays to the south of the area this period, so we get into the over running section of the warm front which is well to the south. Temperatures look to remain above normal for this forecast period with a slow moving trend of pops increasing from the south as over running sets up to the south. Still will be slight chance pops though later in the period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 739 PM EDT FRI AUG 7 2020 A quiet start to the forecast becomes quite messy as an area of weakening showers and thunderstorms moves into the region late tonight. VFR conditions will degrade to low end MVFR as the precipitation moves in from west to east. Even after the precipitation ends in the early daylight hours, will see a slow improvement in ceilings with VFR conditions returning late at the western TAF sites. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 351 PM EDT FRI AUG 7 2020 Stiff southerly winds around 15-20 kts will spread across the lake tonight. A complex of thunderstorms passing across the western and northern lake late tonight through tomorrow morning will lead to a brief period of stronger winds, most likely between midnight and late morning on the western half of the lake. SW winds between Isle Royale and the Keweenaw could gust to gale force for a few hours. Confidence is not very high, but not very low either, so increased winds this forecast to around 30 kts and added mentions of a few gale force gusts possible in the zone forecasts for the western lake. After this complex of storms moves through, winds across the lake will relax to around 10-15 kts by late Saturday afternoon and stay there through Sunday night. They increase again to 15-20 kts out of the SW late Sunday night into Monday morning as a cold front approaches, veering to W Monday behind the front but remaining around 15 kts. WSW winds around 15 kts are then expected to continue across the lake through at least the middle of next week. With high humidity working in and additional rounds of thunderstorms possible both Saturday night and Sunday night into Monday with the cold front, there will likely be areas of fog developing on the lake. Since most of this will not be until at least later on Saturday evening, and is contingent on exactly where/when those additional storms form, have left it out of the forecast for now. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...RJC LONG TERM...07 AVIATION...RJT MARINE...RJC
Hazardous weather outlook, Aug 7, 3:25 PM EDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 325 PM EDT Fri Aug 7 2020 MIZ001>007-009>013-084-085-081200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 325 PM EDT Fri Aug 7 2020 /225 PM CDT Fri Aug 7 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible late tonight over the western half of Upper Michigan. Some storms could produce gusty winds, small hail and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday through Monday. Some of the storms could produce some small hail, gusty winds and heavy rain. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ014-081200- Southern Schoolcraft- 325 PM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday through Monday. High waves will cause concerns for minor lakeshore flooding and a high swim risk Saturday through Saturday evening for beaches and the shoreline of Schoolcraft County. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-081200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 325 PM EDT Fri Aug 7 2020 /225 PM CDT Fri Aug 7 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible late tonight, mainly over western and central Lake Superior. Some storms could produce gusty winds, small hail and heavy rain. A few gale force gusts to 35 knots are possible over the western half of Lake Superior. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible across all of Lake Superior Saturday through Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-081200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 325 PM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday through Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:13 AM EDT | Special Weather Statement | MQT | Gogebic | 77 min |
| Aug 8, 4:20 AM EDT | Special Weather Statement | MQT | Gogebic, Ontonagon | 55 min |
| Aug 8, 5:08 AM EDT | Special Weather Statement | MQT | Ontonagon | 37 min |
| Aug 8, 5:48 AM EDT | Special Weather Statement | MQT | Baraga, Iron | 72 min |
| Aug 8, 6:55 AM EDT | Special Weather Statement | MQT | Dickinson, Marquette | 65 min |
| Aug 8, 7:45 AM EDT | Special Weather Statement | MQT | Menominee | 60 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.